Missouri, 2021

Heat in Missouri, August 9 to 12, 2021

August 9 to 12, 2021 · NWS PAH · 11 events in 11 counties and zones

Four days of oppressive heat created hazardous conditions. From the 9th to the 12th, heat indices peaked at or above 105 degrees each afternoon.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Four days of oppressive heat created hazardous conditions. From the 9th to the 12th, heat indices peaked at or above 105 degrees each afternoon. At the Cape Girardeau airport, the highest heat index of this multi-day period was 106 degrees on the 11th and 12th. The highest heat index during this heat wave at Poplar Bluff was 108 degrees. A rather strong southwest wind flow of hot and humid air prevailed between a slow-moving cold front over the Plains and a stationary high pressure center near the Carolina coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 9, 5:37 AM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 9, 5:37 AM CST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
637 AM CDT Mon Aug 9 2021

.UPDATE...
ISSUED AT 632 AM CDT MON AUG 9 2021

Update Aviation Discussion for 12z TAFS

&&

.SHORT TERM...(TODAY THROUGH Tuesday)
ISSUED AT 302 AM CDT MON AUG 9 2021

Upper level low over Wisconsin is forecast to weaken and lift
northeast by 12z Tuesday. Another short wave on its heels will move
through Minnesota and Wisconsin with Wednesday looking as a repeat.
For us, the main impact from these disturbances will be today.

Even with the heights rising there are still scattered showers and
thunderstorms over parts of the area. Boundaries and other weak
convergence areas are expected. Early afternoon SBCAPE values may be
3000-4000 J/kg early this afternoon. SPC has the entire area in a
marginal risk sighting isolated damaging winds as the main hazard.
Will be difficult to determine exactly where the boundaries will be
early to mid afternoon. Then with storms being outflow dominant,
more boundaries will form

The bigger story will be the heat. Lowered NBM dew points a tad
today as it may take a little longer to reach those levels.
Nonetheless, the western half of the area is expected to reach 100-
110 for the next several days. Thus, in collaboration with the
Missouri offices, we have extended the heat advisory through
Thursday. Today is actually when our confidence is lowest on
reaching the 100-105 range due to the expected convection. After
today, the impulses to the north have little effect and storm
chances go down over that area.

.LONG TERM...(THURSDAY THROUGH Sunday)
ISSUED AT 345 AM CDT MON AUG 9 2021

The Medium range models continue to suggest that the oppressive heat
and humidity, due to moist southwesterly low level flow and ridging
aloft, will peak on Thu just ahead of a broad mid level shortwave
sinking through the country's midsection. Highs in the middle 90s
are likely, and with dewpoints in the lower to middle 70s will yield
heat indices in the 100 to 105 range, with some locations possibly
exceeding 105. Therefore, the heat advisory will continue until
early evening.

Since there will be no surface boundary on Thu to provide an
additional convective trigger in the moist and unstable atmosphere,
PoPs for showers and tstms will be rather sparse Thu/Thu night.
However, the aforementioned shortwave will have a surface cold
frontal boundary associated with it, which is progged to begin its
trip through our region sometime after daybreak Fri. As this occurs,
the probability of shower and thunderstorm activity is expected to
ramp up in the afternoon. Most of the model solutions suggest the
trof axis will be in our region Fri night, still providing some
energy and lift for whatever moisture is left over. In fact, the
model blend continued to suggest the possibility of lingering shower
and tstm activity into Sat afternoon generally for the southern half
of the region even as drier air sweeps into the region.

Some model solutions suggested there could be a surge of moisture
from the mid South on Sun, possibly enough for isolated convective
activity in the southern half of the area. However, this is a low-
confidence forecast. A gut feeling is that this will wait until
beyond the current Day 7 period. A better expectation is that
dewpoints (and lows) will drop about ten degrees between Thu and
Sun, with nearly that much of a drop for the highs.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z Tuesday MORNING)
ISSUED AT 632 AM CDT MON AUG 9 2021

Complex situation this period with waves of showers and
thunderstorms moving through. One wave is moving through KEVV/KOWB
and surrounding areas early this morning. More isolated storms
possible this afternoon and again tonight. Most areas will be VFR
outside of showers and storms with the main issue being
visibilities.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 11 AM this morning to 8 PM CDT Thursday for
     ILZ080-084-085-088-089-092>094.

MO...Heat Advisory from 11 AM this morning to 8 PM CDT Thursday for
     MOZ076-086-087-100-107>112-114.

IN...None.
KY...Heat Advisory from 11 AM this morning to 8 PM CDT Thursday for
     KYZ001>006.

&&

UPDATE...PS
SHORT TERM...PS
LONG TERM...DB
AVIATION...PS
Hazardous weather outlook, Aug 9, 3:09 AM CST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
409 AM CDT Mon Aug 9 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
409 AM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect today and tonight west of a line from
Pinckneyville Illinois to Marion Illinois to Mayfield Kentucky.
Please see the advisory for details.

There is a marginal risk of severe thunderstorms today. The main
hazards will be lightning, damaging winds, and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Heat Advisory is in effect until Thursday evening west of a
line from Pinckneyville Illinois to Marion Illinois to Mayfield
Kentucky. Please see the advisory for details. The rest of the
area may see heat index values up to 105 during Tuesday,
Wednesday, and Thursday afternoons.

Scattered thunderstorms are possible over most of the area mainly
during the afternoon and evenings each day. The best chance for
storms will be Friday afternoon and evening. The main hazards with
the storms will be locally heavy rainfall and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Aug 9, 6:21 AM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
721 AM CDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     HEAVY RAIN       DIEHLSTADT              36.96N 89.43W
08/09/2021  M1.36 INCH       SCOTT              MO   TRAINED SPOTTER

            1.36 INCHES STORM TOTAL RAIN.

&&

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heat. Local standard time, as filed.

Heat, Bollinger

When
August 9, 11:00 AM CST to August 12, 6:00 PM CST
Where
Bollinger forecast zone
Reported by
Mesonet
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Heat, Butler

When
August 9, 11:00 AM CST to August 12, 6:00 PM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Heat, Cape Girardeau

When
August 9, 11:00 AM CST to August 12, 6:00 PM CST
Where
Cape Girardeau forecast zone
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Heat, Carter

When
August 9, 11:00 AM CST to August 12, 6:00 PM CST
Where
Carter forecast zone
Reported by
Mesonet
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Heat, Mississippi

When
August 9, 11:00 AM CST to August 12, 6:00 PM CST
Where
Mississippi forecast zone
Reported by
Mesonet
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Heat, New Madrid

When
August 9, 11:00 AM CST to August 12, 6:00 PM CST
Where
New Madrid forecast zone
Reported by
Mesonet
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Heat, Perry

When
August 9, 11:00 AM CST to August 12, 6:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Heat, Ripley

When
August 9, 11:00 AM CST to August 12, 6:00 PM CST
Where
Ripley forecast zone
Reported by
Mesonet
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Heat, Scott

When
August 9, 11:00 AM CST to August 12, 6:00 PM CST
Where
Scott forecast zone
Reported by
Mesonet
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Heat, Stoddard

When
August 9, 11:00 AM CST to August 12, 6:00 PM CST
Where
Stoddard forecast zone
Reported by
Mesonet
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Heat, Wayne

When
August 9, 11:00 AM CST to August 12, 6:00 PM CST
Where
Wayne forecast zone
Reported by
Mesonet
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974953, 974954, 974955, 974956, 974957, 974958, 974959, 974960, 974961, 974962, 974963.